Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 224, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 9:28 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 9:28 PM CDT (02:28 UTC)
- Expired
- Jun 21, 2017, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 168 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WUUS53 KDDC 220228
SVRDDC
KSC129-189-220315-
/O.NEW.KDDC.SV.W.0224.170622T0228Z-170622T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT WED JUN 21 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Southwestern Stevens County in southwestern Kansas...
* Until 1015 PM CDT
* At 927 PM CDT, a severe thunderstorm was located 4 miles southeast
of Wilburton, or 9 miles east of Elkhart, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rolla, Feterita and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10180 3706 10186 3724 10147 3700 10133
TIME...MOT...LOC 0227Z 247DEG 20KT 3702 10173
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
752
WWUS53 KDDC 220239
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
939 PM CDT WED JUN 21 2017
KSC129-189-220315-
/O.CON.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
939 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 938 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wilburton, or 10 miles east of Elkhart, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rolla, Feterita and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10176 3707 10180 3724 10147 3700 10133
TIME...MOT...LOC 0238Z 253DEG 11KT 3702 10170
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON722
WWUS53 KDDC 220257
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
957 PM CDT WED JUN 21 2017
KSC129-189-220315-
/O.CON.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
957 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 956 PM CDT, a severe thunderstorm was located 7 miles southeast of
Wilburton, or 12 miles east of Elkhart, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10169 3707 10171 3718 10145 3700 10133
TIME...MOT...LOC 0256Z 265DEG 8KT 3702 10166
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON799
WWUS53 KDDC 220305
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1005 PM CDT WED JUN 21 2017
KSC129-189-220315-
/O.EXP.KDDC.SV.W.0224.000000T0000Z-170622T0315Z/
Morton KS-Stevens KS-
1005 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3699 10169 3707 10171 3718 10145 3700 10133
TIME...MOT...LOC 0305Z 247DEG 20KT 3704 10161
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:08 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 6:08 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 608 PM CDT Wed Jun 21 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday) Issued at 206 PM CDT Wed Jun 21 2017 Models remain in good agreement with convection developing between 18z and 21z along a surface boundary that will be located near the Colorado border. These storms will quickly intensify as they move southeast. Hail up to 2 inches, wind gusts of 60 to 70 mph along with very heavy rainfall will be possible from these storms late today and early tonight. At this time it appears that the area most favorable for severe thunderstorms late today will be west of highway 283. On Thursday an upper level trough will begin to cross the Northern Plains and a surface cold front will drop south across northwest Kansas and northeast Colorado. Ahead of this cold front it will be another day with highs ranging from 95 to 100 based on the 900mb to 850mb temperatures late day. Late day convection will once again be possible near a surface boundary that will be located in southwest Kansas and also with the cold front that will be located in west central and north central Kansas. The 12z NAM and GFS both indicating better 0-1KM moisture convergence along these boundaries. Better 0-6km shear and mid level instability will also be present so there will be another chance for severe thunderstorms late Thursday and Thursday night. Main hazards on Thursday will be large hail greater than 2 inches, strong damaging winds, and heavy rainfall. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM CDT Wed Jun 21 2017 A surface cold front will drop south across western Kansas Thursday night as an upper level trough crosses the Central and Northern Plains. Convection associated with the cold front will continue early but taper off from northwest to southeast after midnight. There could be a few scattered showers and thunderstorms early Friday morning given the 800mb to 600mb moisture and location of the mid level baroclinic zone that will cross southwest Kansas between 09z and 15z Friday. Cooler temperatures will return on Friday and then continue through the weekend period. For Friday the 00z Saturday 850mb temperatures will average around 10C cooler compared to 00z Friday and given the expected cloud cover the current cooling trend still looks on track with highs mainly in the 80 to 85 degree range. The 850mb temperatures continue to cool over the weekend across southwest Kansas as an area of high pressure at the surface builds across the Central Plains. Highs this weekend in the 70s still look reasonable with lows falling back into at least the lower 50s. A few of the models even hinting at some upper 40s begin possible late this weekend which if this does occur will approach the record low temperatures for Sunday or possibly even Monday morning. Precipitation chances this weekend will depend on how far south the cold front will move Friday into early Saturday. Up slope flow north of this front and isentropic lift developing early this weekend will create favorable conditions for precipitation north of this frontal boundary. The question is how far north this precipitation will occur but at this time this is unclear. At this time will continue to trend towards the further north solution of the ECMWF which would not only result in a better chance for precipitation for western Kansas but also given the expected cloud cover temperatures will likely be cooler also, especially Sunday where the potential exists for highs only in the upper 60s for a few locations in far western Kansas. These unseasonably cool conditions are expected to continue Monday but more seasonable temperatures will be returning towards mid week as an upper level ridge axis approaches the central plains and a surface trough of low pressure develops along the lee of the Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 607 PM CDT Wed Jun 21 2017 A line of thunderstorms will move southeast across southwest and central Kansas through late this evening, potentially affecting all TAF sites with MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through late Thursday afternoon. Other than possible gusty winds from thunderstorm outflow, southerly winds 10 to 25kt will persist through early Thursday as a lee side trough of low pressure remains anchored near and along the Colorado border. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 64 82 / 50 10 40 30 GCK 67 101 63 81 / 50 20 40 30 EHA 66 100 62 81 / 50 10 40 30 LBL 68 100 65 82 / 60 10 40 20 HYS 70 96 64 80 / 50 20 40 30 P28 69 96 68 85 / 20 0 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 16 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Wed Jun 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface low pressure trough over west central and southwest Kansas will be the focus for scattered thunderstorms again this afternoon and evening. The main severe weather threats will be hail around golf ball to hen egg size along with 60-70 mph winds. Slow moving or training thunderstorms could cause localized flooding. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will move into southwest Kansas on Thursday. Scattered showers and thunderstorms are expected to develop along and behind the front. Stronger storms in the area could be capable of producing quarter size hail and 60 mph winds. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 21, 7:22 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 SW INGALLS 37.81N 100.48W
06/21/2017 E1.00 INCH GRAY KS PUBLIC
&&Local storm report, Jun 21, 7:30 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 SW HUGOTON 37.16N 101.37W
06/21/2017 M60 MPH STEVENS KS AWOS
AWOS STATION HQG, HUGOTON.
&&
BURGERTLocal storm report, Jun 21, 7:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 S PLAINS CITY 37.22N 100.59W
06/21/2017 E60 MPH MEADE KS PUBLIC
&&Local storm report, Jun 21, 7:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST KISMET 37.20N 100.70W
06/21/2017 E60 MPH SEWARD KS PUBLIC
&&Local storm report, Jun 21, 7:44 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 W MONTEZUMA 37.59N 100.53W
06/21/2017 GRAY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SEVERAL TELEPHONE
POLES BLOWN DOWN AT 8 ROAD AND CC ROAD.
&&
BURGERTLocal storm report, Jun 21, 8:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST KISMET 37.20N 100.70W
06/21/2017 E60 MPH SEWARD KS PUBLIC
0735 PM TSTM WND GST 3 S PLAINS CITY 37.22N 100.59W
06/21/2017 E60 MPH MEADE KS PUBLIC
0715 PM TSTM WND GST 2 SW HUGOTON 37.16N 101.37W
06/21/2017 M60 MPH STEVENS KS AWOS
AWOS STATION HQG, HUGOTON.
0715 PM TSTM WND GST ENSIGN 37.65N 100.23W
06/21/2017 E65 MPH GRAY KS TRAINED SPOTTER
0700 PM TSTM WND DMG 5 W MONTEZUMA 37.59N 100.53W
06/21/2017 GRAY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SEVERAL TELEPHONE
POLES BLOWN DOWN AT 8 ROAD AND CC ROAD.
0650 PM TSTM WND GST 8 NNE COPELAND 37.66N 100.60W
06/21/2017 E60 MPH GRAY KS PUBLIC
0645 PM TSTM WND GST 5 S INGALLS 37.75N 100.45W
06/21/2017 E60 MPH GRAY KS PUBLIC
0645 PM HAIL 2 SW INGALLS 37.81N 100.48W
06/21/2017 E1.00 INCH GRAY KS PUBLIC
0635 PM TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
06/21/2017 M68 MPH FINNEY KS ASOS
REPORTED AT GCK.
0630 PM TSTM WND GST 10 WSW KALVESTA 37.99N 100.45W
06/21/2017 E60 MPH GRAY KS EMERGENCY MNGR
0615 PM TSTM WND GST 5 SW ULYSSES 37.52N 101.41W
06/21/2017 E60 MPH GRANT KS PUBLIC
0545 PM TSTM WND GST 4 SSE LAKIN 37.89N 101.23W
06/21/2017 M61 MPH KEARNY KS MESONET
0532 PM TSTM WND GST 1 E KENDALL 37.93N 101.52W
06/21/2017 E60 MPH KEARNY KS PUBLIC
0451 PM HAIL 11 N DEERFIELD 38.14N 101.13W
06/21/2017 E0.88 INCH KEARNY KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 48 min |
| Jun 22, 4:07 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jun 22, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 46 min |
| Jun 22, 4:59 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 61 min |
| Jun 22, 5:29 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 61 min |
| Jun 22, 5:58 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Jun 22, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 67 min |
| Jun 22, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jun 22, 6:37 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 68 min |
| Jun 22, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.